Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 178, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 9, 2003, 1:38 PM CDT for Edmunds County, Walworth County, South Dakota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2003, 1:38 PM CDT (18:38 UTC)
- Expired
- Aug 9, 2003, 2:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Edmunds County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 85 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 6.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 144 J/kg
- Mixed-layer CIN
- -488 J/kg
- Mixed-layer LCL
- 1174 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KABR 091838
SVRABR
SDC045-129-091930-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
137 PM CDT SAT AUG 9 2003
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA
WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA
* UNTIL 230 PM CDT
* AT 137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES WEST OF BOWDLE...OR ABOUT 13 MILES EAST
OF SELBY...MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BOWDLE AROUND 145 PM CDT
ROSCOE AROUND 215 PM CDT
LOYALTON AROUND 225 PM CDT
THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL
AND DAMAGING WINDS. TAKE SHELTER NOW
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
LAT...LON 4558 9977 4540 9985 4527 9969 4526 9908
4537 9885
$$
KEEFEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 10:25 AM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, Aug 9, 10:25 AM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 1025 AM CDT SAT AUG 9 2003 .SHORT TERM...TODAY THROUGH MONDAY NIGHT RUC AND 12Z ETA HAVE DONE DECENT JOB INITIALIZING SHORT WAVE ENTERING CENTRAL NORTH DAKOTA WHEREAS PREVIOUS FEW RUNS OF ETA/GFS NOT RESOLVING THIS FEATURE WELL...KEEPING VORT MAX TOO FAR WEST. 30-35 KNOT 500 HPA SPEED MAX FORECASTED TO CUT THROUGH BASE OF THIS WAVE THIS AFTERNOON ACROSS NORTHERN TIER OF CWA. DECENT LOW LEVEL MOISTURE CONVERGENCE ASSOCIATED WITH LOW LEVEL CYCLONIC FLOW ALSO EXPECTED ACROSS THIS SAME GENERAL AREA WITH CONTINUED LOW/MID LEVEL WARM ADVECTION. BASED ON THESE FACTORS DID EXTEND LOW END POPS EAST ACROSS CWA THIS AFTERNOON. DID NOT DO ANY TWEAKING TO TEMPS THIS AFTERNOON WITH TEMPS ON TRACK FOR THE MOST PART. UPDATED ZONES HAVE BEEN SENT. .ABR...NONE. MARSILI
Hazardous weather outlook, Aug 9, 5:51 AM CDT, 7 hours 47 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-101045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 551 AM CDT SAT AUG 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL... NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE NORTH CENTRAL PORTION OF SOUTH DAKOTA BY LATE AFTERNOON. ADDITIONAL SHOWERS AND THUNDERSTORMS SHOULD DEVELOP ACROSS PORTIONS OF CENTRAL AND NORTHEAST SOUTH DAKOTA LATE THIS EVENING THROUGH SUNDAY MORNING. SOME OF THE STRONGER STORMS MAY PRODUCE HAIL AND BRIEF GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. DORN
In the hours before
Local storm report, Aug 9, 12:37 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
1237 PM CDT SAT AUG 9 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1210 PM 10 W MOUND CITY SD .75 INCH HAIL
08/09/03 CAMPBELL REPORTED BY PUBLIC
NDMLocal storm report, Aug 9, 1:35 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
135 PM CDT SAT AUG 9 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 PM JAVA SD .75 INCH HAIL
08/09/03 WALWORTH REPORTED BY PUBLIC
NDMThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 11:29 AM CDT | Severe Thunderstorm Warning | ABR | Campbell | 61 min |
| Aug 9, 3:13 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 47 min |
| Aug 9, 3:59 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 31 min |
| Aug 9, 4:14 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Spink | 31 min |
| Aug 9, 4:43 PM CDT | Severe Thunderstorm Warning | ABR | Faulk | 32 min |
| Aug 9, 4:48 PM CDT | Severe Thunderstorm Warning | ABR | Clark | 42 min |
| Aug 9, 4:54 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 66 min |
| Aug 9, 4:57 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 48 min |
| Aug 9, 5:31 PM CDT | Severe Thunderstorm Warning | ABR | Clark | 44 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.